Alert archive / Michigan / Gale Warnings in 2020

Gale Warning 34, NWS Grand Rapids, MI

November 17, 2020

NWS Grand Rapids, MI issued this gale warning at Nov 17, 2020, 3:52 PM EST. It took effect at Nov 18, 2020, 12:00 PM EST. It was in force for 28 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 17, 2020, 3:52 PM EST (20:52 UTC)
In effect from
Nov 18, 2020, 12:00 PM EST
Expired
Nov 19, 2020, 4:00 PM EST
In force
28 hr
Issued by
NWS Grand Rapids, MI

The text

As transmitted.

108 
WHUS73 KGRR 172052
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
352 PM EST Tue Nov 17 2020

LMZ844>849-180500-
/O.CON.KGRR.SC.Y.0096.000000T0000Z-201118T0900Z/
/O.UPG.KGRR.GL.A.0024.201118T2100Z-201119T0900Z/
/O.NEW.KGRR.GL.W.0034.201118T1700Z-201119T1800Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
352 PM EST Tue Nov 17 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST
WEDNESDAY...
...GALE WARNING IN EFFECT FROM NOON WEDNESDAY TO 1 PM EST
THURSDAY...

* WHAT...For the Gale Warning, south winds 15 to 25 knots with
  gusts up to 40 knots and waves 7 to 10 feet expected. For the
  Small Craft Advisory, northwest winds 15 to 25 knots and waves 
  4 to 7 feet, subsiding after midnight.

* WHERE...St Joseph to Manistee.

* WHEN...For the Gale Warning, from noon Wednesday to 1 PM EST 
  Thursday. For the Small Craft Advisory, until 4 AM EST 
  Wednesday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
9 follow-up statements
103 
WHUS73 KGRR 180327
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
1027 PM EST Tue Nov 17 2020

LMZ844>849-181130-
/O.CON.KGRR.SC.Y.0096.000000T0000Z-201118T0900Z/
/O.CON.KGRR.GL.W.0034.201118T1700Z-201119T1800Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1027 PM EST Tue Nov 17 2020

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 4 AM EST
WEDNESDAY...
...GALE WARNING REMAINS IN EFFECT FROM NOON WEDNESDAY TO 1 PM EST
THURSDAY...

* WHAT...For the Gale Warning, south winds 15 to 25 knots with
  gusts up to 40 knots and waves 7 to 10 feet expected. For the
  Small Craft Advisory, northwest winds 10 to 15 knots with gusts
  up to 25 knots and waves 3 to 5 feet.

* WHERE...St Joseph to Manistee.

* WHEN...For the Gale Warning, from noon Wednesday to 1 PM EST 
  Thursday. For the Small Craft Advisory, until 4 AM EST 
  Wednesday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
728 
WHUS73 KGRR 180900
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
400 AM EST Wed Nov 18 2020

LMZ844>849-181700-
/O.EXP.KGRR.SC.Y.0096.000000T0000Z-201118T0900Z/
/O.CON.KGRR.GL.W.0034.201118T1700Z-201119T1800Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
400 AM EST Wed Nov 18 2020

...GALE WARNING REMAINS IN EFFECT FROM NOON TODAY TO 1 PM EST
THURSDAY...
...SMALL CRAFT ADVISORY WILL EXPIRE AT 4 AM EST EARLY THIS
MORNING...

* WHAT...For the Small Craft Advisory...Winds of 15 to 25 knots
  will diminish to 10 to 20 knots after 4 am and waves will
  subside to 1 to 3 feet. For the Gale warning, winds will
  increase to 40 knot gales by mid afternoon and waves will build
  to 9 to 13 feet.
  

* WHERE...St Joseph to Manistee.

* WHEN...For the Gale Warning, from noon Wednesday to 1 PM EST 
  Thursday. For the Small Craft Advisory, until 4 AM EST 
  Wednesday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

* ADDITIONAL DETAILS...The Small Craft Advisory expires at 4 am.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

wdm
315 
WHUS73 KGRR 180903
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
403 AM EST Wed Nov 18 2020

LMZ844>849-181715-
/O.CON.KGRR.GL.W.0034.201118T1700Z-201119T1800Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
403 AM EST Wed Nov 18 2020

...GALE WARNING REMAINS IN EFFECT FROM NOON TODAY TO 1 PM EST
THURSDAY...

* WHAT...South gales to 40 knots and waves 9 to 13 feet expected.

* WHERE...St Joseph to Manistee.

* WHEN...From noon today to 1 PM EST Thursday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

* ADDITIONAL DETAILS...The largest waves will be north of
  Whitehall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$

wdm
630 
WHUS73 KGRR 181621
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
1121 AM EST Wed Nov 18 2020

LMZ844>849-190030-
/O.CON.KGRR.GL.W.0034.201118T1700Z-201119T1800Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1121 AM EST Wed Nov 18 2020

...GALE WARNING REMAINS IN EFFECT UNTIL 1 PM EST THURSDAY...

* WHAT...South gales to 40 knots and waves 9 to 13 feet expected.

* WHERE...St Joseph to Manistee.

* WHEN...From noon today to 1 PM EST Thursday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

* ADDITIONAL DETAILS...The largest waves will be north of 
  Whitehall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
485 
WHUS73 KGRR 182053
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
353 PM EST Wed Nov 18 2020

LMZ844>849-190500-
/O.CON.KGRR.GL.W.0034.000000T0000Z-201119T1800Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
353 PM EST Wed Nov 18 2020

...GALE WARNING REMAINS IN EFFECT UNTIL 1 PM EST THURSDAY...

* WHAT...South winds 20 to 30 knots with gusts up to 40 knots 
  and waves 6 to 11 feet.

* WHERE...St Joseph to Manistee.

* WHEN...Until 1 PM EST Thursday.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

* ADDITIONAL DETAILS...The largest waves will be north of 
  Whitehall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
290 
WHUS73 KGRR 190238
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
938 PM EST Wed Nov 18 2020

LMZ844>849-191045-
/O.CON.KGRR.GL.W.0034.000000T0000Z-201119T1800Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
938 PM EST Wed Nov 18 2020

...GALE WARNING REMAINS IN EFFECT UNTIL 1 PM EST THURSDAY...

* WHAT...South winds 25 to 30 knots with gusts up to 40 knots 
  and waves 7 to 10 feet.

* WHERE...St Joseph to Manistee.

* WHEN...Until 1 PM EST Thursday.

* IMPACTS...Strong winds will cause hazardous waves which could
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
483 
WHUS73 KGRR 190837
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
337 AM EST Thu Nov 19 2020

LMZ844>849-191730-
/O.EXT.KGRR.GL.W.0034.000000T0000Z-201119T2100Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
337 AM EST Thu Nov 19 2020

...GALE WARNING NOW IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...

* WHAT...South winds 20 to 30 knots with gusts up to 40 knots and
  waves 7 to 10 feet.

* WHERE...St Joseph to Manistee.

* WHEN...Until 4 PM EST this afternoon.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
916 
WHUS73 KGRR 191602
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
1102 AM EST Thu Nov 19 2020

LMZ844>849-192100-
/O.CON.KGRR.GL.W.0034.000000T0000Z-201119T2100Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1102 AM EST Thu Nov 19 2020

...GALE WARNING REMAINS IN EFFECT UNTIL 4 PM EST THIS AFTERNOON...

* WHAT...South winds 20 to 30 knots with gusts up to 40 knots 
  and waves 7 to 10 feet.

* WHERE...St Joseph to Manistee.

* WHEN...Until 4 PM EST this afternoon.

* IMPACTS...Strong winds will cause hazardous waves which could 
  capsize or damage vessels and reduce visibility.

* ADDITIONAL DETAILS...The largest waves will be north of
  Whitehall. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should alter plans to avoid these hazardous conditions.
Remain in port, seek safe harbor, alter course, and/or secure the
vessel for severe conditions.

&&

$$
971 
WHUS73 KGRR 192053
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
353 PM EST Thu Nov 19 2020

LMZ844>849-200500-
/O.EXP.KGRR.GL.W.0034.000000T0000Z-201119T2100Z/
/O.NEW.KGRR.SC.Y.0097.201119T2100Z-201120T1700Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
353 PM EST Thu Nov 19 2020

...SMALL CRAFT ADVISORY IN EFFECT UNTIL NOON EST FRIDAY...
...GALE WARNING WILL EXPIRE AT 4 PM EST THIS AFTERNOON...

* WHAT...Southwest winds 10 to 20 knots with gusts up to 30 knots
  and waves 4 to 7 feet expected. Winds shifting west-northwest
  on Friday. 

* WHERE...St Joseph to Manistee.

* WHEN...Until noon EST Friday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this gale warning went out at Nov 17, 3:30 PM EST, 22 minutes earlier.

Area forecast discussion, Nov 17, 3:30 PM EST, 22 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
330 PM EST Tue Nov 17 2020

LATEST UPDATE...
Synopsis/Discussion/Marine

.SYNOPSIS...
Issued at 330 PM EST Tue Nov 17 2020

-Cold night with diminishing winds

-Late week warm up; breezy and dry

-Rain and/or wet snow possible this weekend

&&

.DISCUSSION...(This evening through next Tuesday)
Issued at 330 PM EST Tue Nov 17 2020

-- Cold night with diminishing winds --

We have a surface ridge building in from the west later tonight
which ends the flurries and brings decreasing clouds and
diminishing winds. This allows overnight lows to drop into the
20s, with some teens even likely in the typical colder spots
north of I-96.

-- Late week warm up; breezy and dry --

As the center of the sfc high drifts toward the Mid Atlantic, a
tight pressure gradient develops on the back side of the high and
leads to increasing southerly winds. This draws in an unseasonably
warm air mass with highs moderating to near 60 for Thursday and
Friday. The strongest winds will be on Thursday when gusts of 30
to 40 mph are expected which will make it feel a bit cooler.

Confidence is high that dry weather will prevail Wednesday
through Friday, although there may be a fair amount of high level
cloudiness pouring in from the west. Still, we should see at least
partly sunny conditions for the mid to late week period.

-- Rain and/or wet snow possible this weekend --

Guidance has been consistent in showing an active frontal
boundary setting up over the weekend over the central U.S. with an
extension northeast into the southern GrtLks Rgn. However models
are still struggling with exact placement of the boundary and the
timing of any waves moving along it, which makes for a low
confidence weekend forecast.

While Saturday may feature some rain in southern sections, it
appears at this time that the risk of precipitation with the
front ramps up to likely by Saturday night and continues Sunday
into Sunday night as a sfc low tracks over Toledo.

H8 temps of -2C or lower are supportive of snow or a mix north of
I-96 Sunday and Sunday night, with some ensemble members
indicating a potential for 3 or more inches of wet snow.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1217 PM EST Tue Nov 17 2020

Vis loops shows a bkn deck of stracocu moving southeast from NW
Lower. This band will likely move over GRR/LAN/JXN and perhaps BTL
this afternoon. It's possible a brief snow shower or flurries will
fall out of that deck; radar is showing new echos NW of GRR attm.
Tops on the clouds look to be around 900 mb based on soundings. The
clouds will dissipate this evening leaving mostly clear skies.

&&

.MARINE...
Issued at 330 PM EST Tue Nov 17 2020

Will upgrade the Gale Watch to a Warning, which starts early
Wednesday afternoon and goes through midday Thursday. This is for
the strong southerly flow that develops on the back side of the
departing sfc high. Highest waves will be north of Holland and
especially north of Whitehall.

Otherwise we have a Small Craft Advisory currently in effect for
the ongoing northwest flow event and that runs until 4 am tonight.
There is a brief lull in winds and waves on Wednesday morning
between the current event and southerly gales that develop
Wednesday afternoon.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...None.
LM...Small Craft Advisory until 4 AM EST Wednesday for LMZ844>849.

     Gale Warning from Noon Wednesday to 1 PM EST Thursday for
     LMZ844>849.

&&

SYNOPSIS...Meade
DISCUSSION...Meade
AVIATION...04
MARINE...Meade
Hazardous weather outlook, Nov 17, 3:23 AM EST, 12 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
323 AM EST Tue Nov 17 2020

MIZ037>040-043>046-050>052-056>059-064>067-071>074-180830-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
323 AM EST Tue Nov 17 2020

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A developing low pressure system on Sunday may produce over an
inch of precipitation. Depending on the track of the low and the
temperatures over the area, this precipitation may fall as either
rain or an accumulating snow.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-180830-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
323 AM EST Tue Nov 17 2020

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

Winds and waves on Lake Michigan will be hazardous to small craft.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Winds and waves Wednesday afternoon through Wednesday night will
be hazardous to small craft. Gale force winds are possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 17, 3:12 AM ESTGale WatchGRR13 hr

Nearby

Gale Warnings in Michigan, 2020Every gale warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.